Drug-induced thrombocytopenia

Thrombocytopenia:

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Thrombocytopenia
is any disorder in which there is an abnormally low amount(below 100,000
cells/mm3) of platelets. Platelets are parts of the blood
that help blood to clot.

 

Drug-Induced Thrombocytopenia:

When a drugs causes
reduction in platelet count, it is called drug-induced thrombocytopenia.

 

Types of Drug-Induced Thrombocytopenia:

Ø 
Drug-induced immune thrombocytopenia.

Ø 
Drug-induced nonimmune thrombocytopenia.

Drug-induced
immune thrombocytopenia

Drug causes
production of antibodies
and destroys the platelets, due to immunological reaction leading to drug-induced
immune thrombocytopenia. Heparin causes drug-induced immune thrombocytopenia in
most of the cases.

 

Mechanism :

Hapten type
reactions:

The offending
drug binds covalently to certain platelet Glyco Proteins (GPs). Antibodies are
generated that bind to these drug-bound GP epitopes. After the binding of
antibodies to the platelet surface, lysis occurs through complement activation
or through clearance from the circulation by macrophages. Hapten-mediated
immune thrombocytopenia usually occurs at least 7 days after the initiation of
the drug, although it can occur much sooner if the exposure is actually a
reexposure to a previously administered drug.

Antibody binding:

Antibodies exist
in the blood that recognize an epitope on the platelet GP.( Quinine,
anticonvulsants, vancomycin and nonsteroidal anti-inflammatory)

Immune
complex:

Most serious
type of heparin-induced thrombocytopenia (HIT) type II is by formation of
immune complex.

 

Types:

 

 HIT
type I:

 More common, mild, reversible, non-immune-mediated  reaction that usually occurs within the first
2 days of therapy, often asymptomatic.

HIT type II:

Less common but
more severe and more complicated. The platelet count generally begins to
decline 5 to 10 days after the start of heparin therapy. Patients undergone  a recent surgery , patients receiving heparin
for thrombosis prophylaxis, cardiac surgery, orthopedic surgery are at high
risk.

 

Diagnosis of HIT:

Clinical based
and supported by laboratory testing. Several types of assays are available
platelet activation assays, platelet aggregation studies and enzyme-linked immune
sorbent assay method.

 

Drug-induced non-immune thrombocytopenia:

Drug causes
direct toxicity or bone marrow suppression. Chemotherapy drugs
and antiepileptic drugs cause drug-induced non-immune thrombocytopenia.

 

Symptoms:
Decreased Platlets

Abnormal
bleeding

Bleeding when
you brush your teeth

Easy bruising

Pinpoint red
spots on the skin (petechiae)

 

 

Treatment:

Stop the offending drug and treat symptomatically.

For people who have
life-threatening bleeding, treatments may include:

Immunoglobulin
therapy (IVIG) Plasma
exchange (plasmapheresis)Platelet
transfusionsCorticosteroids

References:

Kamakshi V. Rao.Drug-Induced Hematologic
Disorders: Pharmacotherapy: A Pathophysiologic Approach. Joseph T. DiPiro, etal

https://medlineplus.gov/ency/article/000556.htm

By:

K.Bharathi Priya

Assistant Professor

Department of Pharmacy Practice

 

 

 

 

 

 

 

x

Hi!
I'm Eleanor!

Would you like to get a custom essay? How about receiving a customized one?

Check it out